Alert archive / Michigan / Flash Flood Warnings in 2018
Flash Flood Warning 10, NWS Marquette, MI
NWS Marquette, MI issued this flash flood warning at Sep 5, 2018, 3:04 AM EDT for Alger County, Dickinson County, Marquette County, Michigan. It was in force for 7 hr. 13 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 5, 2018, 3:04 AM EDT (07:04 UTC)
- Expired
- Sep 5, 2018, 10:00 AM EDT
- In force
- 7 hr
- Issued by
- NWS Marquette, MI
- Area
- Storm-based polygon
- Flood severity
- None
Counties Alger County, MI, Dickinson County, MI, Marquette County, MI
The radar
The Marquette radar (KMQT), 37 km from the middle of the area, began a volume at 07:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 5, 4:56 AM EDT | HEAVY RAIN 1.22 | Munising, MI | ASOS STATION P53, MUNISING. THE DURATION OF THE HEAVY RAIN EVENT WAS 12 HOURS. |
| Sep 5, 4:59 AM EDT | HEAVY RAIN 1.1 | 1 Ene Munising, MI | MESONET STATION PRKM4, 1 ENE MUNISING. THE DURATION OF THE HEAVY RAIN EVENT WAS 12 HOURS. |
| Sep 5, 5:05 AM EDT | HEAVY RAIN 1.59 | Chatham, MI | MESONET STATION CTMM4R2, CHATHAM. THE DURATION OF THE HEAVY RAIN EVENT WAS 12 HOURS. |
| Sep 5, 5:12 AM EDT | HEAVY RAIN 2.62 | 2 Wnw Gwinn, MI | MESONET STATION GINM4, 2 WNW GWINN. THE DURATION OF THE HEAVY RAIN EVENT WAS 12 HOURS. |
| Sep 5, 5:16 AM EDT | HEAVY RAIN 1.6 | Chatham, MI | MESONET STATION E1944, CHATHAM. THE DURATION OF THE HEAVY RAIN EVENT WAS 12 HOURS. |
| Sep 5, 5:21 AM EDT | HEAVY RAIN 1.92 | 2 Wnw Kiva, MI | MESONET STATION MC037, 2 WNW KIVA. THE DURATION OF THE HEAVY RAIN EVENT WAS 12 HOURS. |
| Sep 5, 5:21 AM EDT | HEAVY RAIN 2.87 | 1 W Sundell, MI | MESONET STATION MC038, 1 W SUNDELL. THE DURATION OF THE HEAVY RAIN EVENT WAS 12 HOURS. |
| Sep 5, 6:00 AM EDT | HEAVY RAIN 2.38 | 5 S Sands, MI | AT SAWYER INTERNATIONAL AIRPORT. STILL RAINING. THE DURATION OF THE HEAVY RAIN EVENT WAS 5 HOURS 30 MINUTES. |
| Sep 5, 6:30 AM EDT | HEAVY RAIN 2.33 | 5 Ese Forest Lake, MI | COCORAHS STATION MI-AG-6, 5 ESE FOREST LAKE. |
| Sep 5, 6:47 AM EDT | HEAVY RAIN 2.59 | Au Train, MI | MESONET STATION MC002, AU TRAIN. |
| Sep 5, 8:00 AM EDT | HEAVY RAIN 2.52 | 2 N Arnold, MI | CO-OP OBSERVER STATION AROM4, 2 N ARNOLD. |
| Sep 5, 8:00 AM EDT | HEAVY RAIN 3.56 | 4 Nnw Little Lake, MI | K.I. SAWYER WATER TREATMENT PLANT OPERATORS MEASURED 3.56 INCHES OF RAINFALL IN THE PAST 24 HOURS. DELAYED REPORT. |
| Sep 5, 8:30 AM EDT | FLASH FLOOD | Munising, MI | BROOK STREET IN MUNISING IS FLOODED. JOE'S CREEK HAS CROSSED BROOK STREET. THE ANNA RIVER IS BACKING UP INTO THE ADJACENT SWAMP CAUSING BACK YARD FLOODING ALONG BROOK STREET. REPORT VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 326 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.1 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1725 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1098 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.0
The text
As transmitted.
216
WGUS53 KMQT 050704
FFWMQT
MIC003-043-103-051400-
/O.NEW.KMQT.FF.W.0010.180905T0704Z-180905T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Marquette MI
304 AM EDT WED SEP 5 2018
The National Weather Service in Marquette has issued a
* Flash Flood Warning for...
Northeastern Dickinson County in south central Upper Michigan...
Southeastern Marquette County in north central Upper Michigan...
Southwestern Alger County in north central Upper Michigan...
* Until 1000 AM EDT Wednesday/900 AM CDT Wednesday/.
* At 300 AM EDT/200 AM CDT/, Doppler radar and automated rain gauges
indicated thunderstorms producing heavy rain across the warned
area. Up to two inches of rain have already fallen and additional
rainfall amounts of up to 2 inches are possible. Flash flooding is
expected to begin shortly.
* Some locations that will experience flooding include...
Munising, Grand Island, Au Train, Felch, Chatham, Deerton, Sawyer
International Airport, K I Sawyer, Gwinn, Skandia, Christmas and
Ralph.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4631 8781 4638 8742 4646 8722 4658 8705
4659 8694 4655 8684 4662 8672 4660 8657
4633 8658 4633 8662 4615 8710 4616 8724
4610 8725 4592 8792
$$
JLA1 follow-up statement
566
WGUS73 KMQT 051147
FFSMQT
Flash Flood Statement
National Weather Service Marquette MI
747 AM EDT WED SEP 5 2018
MIC003-043-103-051400-
/O.CON.KMQT.FF.W.0010.000000T0000Z-180905T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickinson MI-Marquette MI-Alger MI-
747 AM EDT WED SEP 5 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM EDT/900 AM
CDT/ FOR NORTHEASTERN DICKINSON...SOUTHEASTERN MARQUETTE AND
SOUTHWESTERN ALGER COUNTIES...
At 744 AM EDT/644 AM CDT/, Doppler radar and spotter reports
indicated heavy rain across the warned area. Up to three inches of
rain has already fallen since late Tuesday evening. The flash
flooding threat is expected to continue this morning and longer term
flooding issues may develop on creeks and rivers as runoff continues.
Some locations that will experience flooding include...
Munising, Grand Island, Au Train, Felch, Chatham, Deerton, K. I.
Sawyer Airport, K I Sawyer, Gwinn, Skandia, Christmas and Ralph.
Additional rainfall amounts of up to 1 inch are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4631 8781 4638 8742 4646 8722 4658 8705
4659 8694 4655 8684 4662 8672 4660 8657
4633 8658 4633 8662 4615 8710 4616 8724
4610 8725 4592 8792
$$
JLAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 1:37 AM EDT, 1 hour 27 minutes earlier.
Area forecast discussion, Sep 5, 1:37 AM EDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
137 AM EDT Wed Sep 5 2018
.SHORT TERM...(This evening through Wednesday)
Issued at 324 PM EDT TUE SEP 4 2018
Upper air pattern consists of a 500 mb ridge over the ern U.S. and a
trough in the western U.S. with a strong shortwave over the Canadian
Prairies. There is also a shortwave over ern KS that is headed north
as well. Looks like a heavy rain event will take place as there is a
deep moisture feed into the area as well. Nam shows 850-500 mb q-
vector convergence and deep moisture across the area which moves out
Wed afternoon. Went with a flash flood watch for the central U.P. as
not out of the question that 2-4 inches of rain with locally higher
amounts possible will fall with the heaviest rain coming in the 06z-
12z time frame. The Keweenaw and east look to get the least amounts
of rainfall out of this event with up to 2 inches possible there.
Overall, did not make too many changes to the going forecast. Will
dry out by Wed afternoon with rain moving out and decreasing clouds.
Will also be a high swim risk for southern Schoolcraft and Alger and
Marquette Counties on Wed which will be mentioned in the hazardous
weather outlook product.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 313 PM EDT TUE SEP 4 2018
Dry and seasonable conditions are expected for the second half of
the work week through much of the weekend as sfc high pressure
persists over the region. There is model uncertainty on the handling
of Tropical Storm Gordon's remnants as it tracks into the Great
Lakes late this weekend, however most models keep the track of the
resulting low far enough se of the area into Lower Mi to keep Upper
Mi dry through Sun. The next chance of rain will be Monday as the
next shortwave and frontal boundary move through the area.
Confluent flow aloft will keep a sfc high pressure ridge in place
over the Upper Great Lakes from Wed night through this weekend.
Expect pleasant late summer/early fall weather for the end of the
week. High temps should be fairly close to seasonal normals...upper
60s to lower 70s. As mentioned before, there is some model
uncertainty with track of sfc low from remnants of TS Gordon, but it
appears as of now that it will track far enough south into Lower Mi
to keep Upper Mi dry through much of the weekend.
The next chances for any rain probably won't be until early next
week as a shortwave and associated weak frontal boundary approach
from the Northern Plains/south central Canada.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 136 AM EDT WED SEP 5 2018
Showers will continue to increase in coverage across Upper Michigan
overnight with locally heavy rainfall expected, mainly between 06z-
12z. With the heavier rain, expect conditions to drop quickly to
MVFR and then to IFR late tonight. The best chance for tsra is
expected across central Upper Michigan at KSAW. The rain will move
out late Wed morning with conditions improving rapidly at all sites
to VFR at KIWD/KCMX by around noon and by mid afternoon at KSAW.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 324 PM EDT TUE SEP 4 2018
Across Lake Superior, winds are expected to remain mostly at or
below 20 knots thru the week. The only exceptions will be on Wed as
nw winds behind a cold front may gust up to 25kt for a time across
eastern Lake Superior.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Flash Flood Watch through this afternoon for MIZ002-004>006-
009>013-084.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...07
LONG TERM...Voss
AVIATION...JLB
MARINE...07Hazardous weather outlook, Sep 4, 4:09 PM EDT, 10 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 409 PM EDT Tue Sep 4 2018 MIZ001-003-052015- Keweenaw-Northern Houghton- 409 PM EDT Tue Sep 4 2018 This Hazardous Weather Outlook is for portions of western Upper Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to submit reports to the National Weather Service in Marquette. The public may also submit reports at our webpage, Facebook page, or on Twitter. MIZ002-004>006-009>013-084-052015- Ontonagon-Baraga-Marquette-Alger-Gogebic-Iron-Dickinson-Menominee- Delta-Southern Houghton- 409 PM EDT Tue Sep 4 2018 /309 PM CDT Tue Sep 4 2018/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight Isolated to scattered showers and thunderstorms this evening will become more widespread late tonight. Heavy rainfall will be likely late tonight mainly along and east of a line from Watersmeet through Kenton to L'anse and along and west of a line from Hermansville through Rock to Grand Marais. See the latest Flood Watch Statement for further details. Isolated thunderstorms over south central Upper Michigan this evening could become strong to severe with damaging winds possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Showers and isolated thunderstorms with locally heavy rainfall are possible Wednesday morning. The heavy rainfall may lead to ponding of water and runoff problems in poor drainage and low-lying areas. See the latest Flood Watch Statement for further details. A high swim risk is likely along the Lake Superior beaches of Marquette and Alger county on Wednesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to submit reports to the National Weather Service in Marquette. The public may also submit reports at our webpage, Facebook page, or on Twitter. MIZ007-014-085-052015- Luce-Southern Schoolcraft-Northern Schoolcraft- 409 PM EDT Tue Sep 4 2018 This Hazardous Weather Outlook is for portions of central Upper Michigan. .DAY ONE...Tonight Isolated thunderstorms with locally heavy rain are possible...especially late tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Showers and isolated thunderstorms with locally heavy rainfall are possible Wednesday morning. The heavy rainfall may lead to ponding of water and runoff problems in poor drainage and low- lying areas. A high swim risk may also develop for the Lake Michigan beaches in southern Schoolcraft County on Wednesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to submit reports to the National Weather Service in Marquette. The public may also submit reports at our webpage, Facebook page, or on Twitter. LSZ162-240>251-263>267-052015- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 409 PM EDT Tue Sep 4 2018 /309 PM CDT Tue Sep 4 2018/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight Isolated thunderstorms with locally heavy rain are possible mainly after midnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Showers and isolated thunderstorms with locally heavy rainfall are possible Wednesday morning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to submit reports to the National Weather Service in Marquette. The public may also submit reports at our webpage, Facebook page, or on Twitter. LMZ221-248-250-052015- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 409 PM EDT Tue Sep 4 2018 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight Expect isolated thunderstorms this evening. A few storms could become strong to severe with damaging winds possible. Locally heavy rainfall will also be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Showers and isolated thunderstorms with locally heavy rainfall are likely into Wednesday morning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to submit reports to the National Weather Service in Marquette. The public may also submit reports at our webpage, Facebook page, or on Twitter. Voss
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 12:55 AM EDT | Areal Flood Advisory | MQT | Alger, Baraga, Delta, Dickinson, Gogebic, Houghton and 5 more | 9 hr |
| Sep 5, 4:14 AM EDT | Beach Hazards Statement | MQT | Alger, Marquette, Schoolcraft | 17 hr |
| Sep 5, 9:48 AM EDT | Areal Flood Advisory | MQT | Alger, Delta, Dickinson, Marquette, Menominee, Schoolcraft | 3 hr |
| Sep 5, 11:40 AM EDT | River Flood Advisory | MQT | Marquette | 9 hr |
| Sep 5, 12:55 PM EDT | Areal Flood Advisory | MQT | Alger, Baraga, Delta, Dickinson, Luce, Marquette and 1 more | 4 hr |
Nearby
Flash Flood Warnings in Michigan, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.